Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

148 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

I m trying to determine what course to take here...

Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5078 Questions

default
Posted on Thu, 14 Feb 2019 in Mental Health
Question: I'm trying to determine what course to take here...

I decided to come off Nardil due to emotional numbness/detachment, pervasive sense of fear, and compulsive/dangerous behavior.

on dropping from 45 to 30 slowly first morning dread and depression came back...It is less now but replaced by fractured thinking and confusion bordering on amnesia, lack of executive function, and increasing anxiety/flat-footedness around clients and in public. OMG and so much Nausea. Compulsive activity and weight has already dropped, sex drive is ramping back up.

My daily cycle for the last two weeks is: wake up sad and/or confused. Take 15 mgs Nardil, 100 mgs of Lamictal, 50 mgs of modafinil. Got me going but almost makes me more confused until I take a small amount of klonopin. Nausea ugh...By brain is spinning with self-obsessed thoughts instead of engaging in my job.

I crash after lunch and then crash further taking another full or half pill of Nardil and 25 lamictal in the late afternoon. Start getting very impatient again. Have to take 2.5 mg ritalin to keep going and then I'm so verbally full of garbage and oversharing. After a bit I feel relatively normal, but a little impulsive like before I dropped down, for the rest of the day. 100mg gabapentin and .5 mgs ativan at night. Cycle begins again in the morning.

I feel like I'm stuck at an impasse...afraid to go any lower because I don't want my original symptoms back, and not sure what to take next. I had a thought of going back up and adding tianeptine; lyrica or phenibut; and/or agomelatine for apathy and the weird fear/anxiety...All of them are here on on their way. My pdoc, who is mostly useless on the topic on MAOIs, wouldn't be on board with them obviously.

Also thought about using them to wean off but which one? they each look attractive in their own way. My hope was a simpler regimen. I feel frantic and stuck.
doctor
Answered by Dr. Seikhoo Bishnoi 8 hours later
Brief Answer:
Tianeptine is a good choice.

Detailed Answer:
Hello thanks for using ask a doctor service

I can understand your concern. Nardil since is a MAOI is known to cause some side effects and if you are reducing the doses then that is good. Even gradual dose reduction sometimes results in mild withdrawal effects ranging from slight restlessness or nervousness or dizziness, relapse of depressive symptoms. But if gradual supplementation is done and doses are reduced gradually then these symptoms last for only few days.

So there is no need to get afraid from reducing the doses Nardil. The symptoms you have like fractured thinking, confusion, amnesia, lack of executive functions etc will go in some days.

In my opinion Tianeptine is a good option to replace this drug. The drug has great effects and even has positive effects on cognitive functions and on memory. This will not only help in anxiety and depression but will improve higher brain functions too.

So you can go ahead with reducing Nardil further and then you can start Tianeptine. In the mean time for episodes of anxiety or feeling numb you canntake Ativan 0.5-1 on SOS basis. This will surely help to improve your symptoms.

I hope this helps, please don't hesitate to ask again for more doubts.

Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi 3 days later
thank you. I have already commenced taking tianeptine, knowing that some people have luck mixing it with MAOIs to help with the apathy side effects of Nardil, etc. I am taking 37mgs of sulfate per day. There was an initial boost in mood and sociability for the two days.

I am now down to 15mgs of Nardil for the last 3 days, along with the 100mgs of Lamictal.

Still deciding whether to completely withdraw from the Nardil or not. Feelings of paranoia have gone, as has some weight, and I feel less obsessive. Since dropping, However, frustration and rage; the ability to engage in work without racing thoughts; and verbal communications are all getting worse. They were initial symptoms that were improved by Nardil, and I'm not sure what will take the place of Nardil. Tianeptine doesn't seem to address them (I am on day 4).

Questions about tianeptine:
-Because it acts as a serotonin reuptake enhancer, will this impact how my brain acclimates to the dropping levels of serotonin as I am weening off Nardil?
-Because Lamictal and tianeptine act similarly to reduce glutamate, will the tianeptine worsen my lamictal side effects like cognition and confusion?
-Are the dopaminergic actions of Tianeptine likely to cause anxiety in cases of trauma or family histories with bipolar or schizophrenia? Will they interact poorly with small doses of ritalin, buproprion, or modafinil?
-In the case that I do return to a higher dose of Nardil (I was at 45), Is there a chance that Tianeptine will help with social apathy, compulsive behavior, and numbing that were my worst side effects?

Thanks
doctor
Answered by Dr. Seikhoo Bishnoi 7 hours later
Brief Answer:
Tianeptine will not worsen anxiety.

Detailed Answer:
Hello again, thanks for asking a followup

1) Yes Tianeptine will help to improving serotonin levels while you are weaning off from Nardil. No need to get worried.

2) In my opinion Tianeptine should improve the cognitive functions and higher brain functions. The drug will not add to confusion.

3) Tianeptine might worsen anxiety for a some days of starting the therapy. The drug should not interact poorly with Ritalin or Bupropion or Modafinil.

4) If you see improvement with Tianeptine then no need to go back on high dose of Nardil. This could cause apathy again and might worsen side effects.

Thanks.

Please let me know if you need more assistance.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Seikhoo Bishnoi 16 hours later
I think that is a good course of action. I was just prescribed lyrica/pregabalin and will see if that is helpful with irritability and racing thoughts, concentration.

Cheers and thanks
doctor
Answered by Dr. Seikhoo Bishnoi 7 hours later
Brief Answer:
Lyrica will help in anxiety

Detailed Answer:
Hello again, thanks for asking a follow up

Lyrica will definitely help in reducing the restlessness and anxiety. Racing thoughts should decrease with Lyrical.

You can continue to take Lyrica with your other drugs.

Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on